Diarrhoea often appears as an adverse effect during treatment with broad spectrum antimicrobials. For ciprofloxacin the incidence described ranges around 2%. As a result of a change in the timetable of ciprofloxacin administration in order to avoid possible interactions with drugs and foods, we were able to observe that in elderly patients hospitalized in the internal medicine department an increase in the appearance of diarrhoea appeared, so we proceeded to carry out a retrospective case-control study covering a 5-month period. We considered 460 oral antibiotic treatments (114 with ciprofloxacin and 346 with other antibiotics). The incidence of diarrhoea was 7.8% for ciprofloxacin and 0.2% for the other antibiotics (p = 0.0000218 < 0.05). We also evaluated the effect of the change in the timetable of administration on the appearance of diarrhoea. The change of timetable brought a statistically significant increase in the incidence of the adverse effect (p = 0.00001132 < 0.05). We draw the conclusion that perhaps it would be appropriate in these patients to make an adjustment in the ciprofloxacin dosage on the basis of their infections pathology and renal function.
|Título traducido de la contribución||Influence of interactions with cations in the appearance of ciprofloxacin-induced diarrhoea|
|Número de páginas||5|
|Estado||Publicada - 1996|
|Publicado de forma externa||Sí|
- adverse effect
- iron salts
- pharmacological interaction